EconPapers    
Economics at your fingertips  
 

Topological connectedness and behavioral assumptions on preferences: a two-way relationship

M. Khan and Metin Uyanık

Economic Theory, 2021, vol. 71, issue 2, No 2, 460 pages

Abstract: Abstract This paper offers a comprehensive treatment of the question as to whether a binary relation can be consistent (transitive) without being decisive (complete), or decisive without being consistent, or simultaneously inconsistent or indecisive, in the presence of a continuity hypothesis that is, in principle, non-testable. It identifies topological connectedness of the (choice) set over which the continuous binary relation is defined as being crucial to this question. Referring to the two-way relationship as the Eilenberg–Sonnenschein (ES) research program, it presents four synthetic, and complete, characterizations of connectedness and its natural extensions and two consequences that stem from it. The six theorems make connections that have eluded decision theory and thereby generalize the pioneering work of Eilenberg, Sonnenschein, Schmeidler and Sen. We draw the relevance to several applied contexts, as well as to ongoing theoretical work.

Keywords: k-Connected; k-Non-triviality; Complete; Transitive; Fragile; Flimsy; 91B55; 37E05 (search for similar items in EconPapers)
JEL-codes: C00 D00 D01 (search for similar items in EconPapers)
Date: 2021
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (6)

Downloads: (external link)
http://link.springer.com/10.1007/s00199-019-01206-7 Abstract (text/html)
Access to the full text of the articles in this series is restricted.

Related works:
Working Paper: Topological Connectedness and Behavioral Assumptions on Preferences: A Two-Way Relationship (2018) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:spr:joecth:v:71:y:2021:i:2:d:10.1007_s00199-019-01206-7

Ordering information: This journal article can be ordered from
http://www.springer. ... eory/journal/199/PS2

DOI: 10.1007/s00199-019-01206-7

Access Statistics for this article

Economic Theory is currently edited by Nichoals Yanneils

More articles in Economic Theory from Springer, Society for the Advancement of Economic Theory (SAET) Contact information at EDIRC.
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().

 
Page updated 2025-03-22
Handle: RePEc:spr:joecth:v:71:y:2021:i:2:d:10.1007_s00199-019-01206-7